What is the Cause of Tyndall Effect and How to Get Rid of it

You will learn:

  • Treating the Tyndall Effect
  • Why do patients develop it?
  • Do I need to treat it?
  • Can I avoid it?

Treating the Tyndall Effect

Any cosmetic procedure comes with risks. Complications can occur due to improper technique or ill preparation. A risk involved with dermal fillers is called the Tyndall effect. According to the Collins English Dictionary, the Tyndall effect (more commonly known by physicists as Rayleigh scattering) is “the phenomenon in which light is scattered by particles of matter in its path, it enables a beam of light to become visible by illuminating dust particles, etc.” Blue wavelengths are shorter than other colored wavelengths, and they bounce more rapidly when particles, like dust or water droplets, are scattered.

Why did my patient develop the Tyndall effect?

Blue eyes are a common example of the Tyndall effect in nature, as light is not absorbed, but is scattered, allowing short wavelength light to be visible. This is the same effect that causes the sky to appear blue. The sun’s rays are scattered by molecules in the atmosphere, and the light emerges in a blue hue.

In dermatology, the Tyndall effect describes the blueish coloration visible on the skin caused by incorrect placement of hyaluronic acid-based dermal fillers. The pool of hyaluronic acid beneath the skin scatters shorter wavelength light, causing discoloration. If hyaluronic acid is placed too superficially or in large masses, the Tyndall effect can appear, and it is sometimes mistaken for a mild but deep bruise. This “bruise” does not go away after a few days and the area will typically be accompanied by a slightly raised or lumpy area on the skin. The effect might be visible just after treatment, but it also could appear after a few days. Also, if the skin around the injection site is too translucent, the effect will appear, even if the depth and pool size of the dermal filler are correct.

Will the Tyndall effect go away on its own?

Without treatment, the Tyndall effect will last until the hyaluronic acid is completely absorbed by the body, which could be months or even years depending on the procedure and type of filler. Typical hyaluronic acid-based dermal fillers take 6 to 12 months to gradually absorb. Most patients prefer a faster method to dissolve the hyaluronic acid, rather than waiting for the effect to disappear on its own. The effect can be reversed using cutaneous laser therapy or hyaluronidase injections.

Avoiding the Tyndall effect

To reduce the risk of causing the Tyndall effect, practitioners should assess the patient’s skin condition and thickness and develop an injection plan accordingly. Proper injection depth is the main way to prevent the Tyndall effect, so the correct technique is crucial. As a rule, larger pools of hyaluronic acid create more light refraction, so using small pools and avoiding larger bolus deposition in areas of caution will help to mitigate risk. Areas of caution include tear troughs, perioral or smoker’s lines, and sometimes the nasolabial folds.

Some products claim to have data that supports the reduction of the Tyndall effect due to the structure of the molecules in their formula. The evidence-based consensus is that particulate dermal fillers that have a larger particle size are more likely than particulate dermal fillers that have a smaller particle size to cause the Tyndall effect when injected incorrectly.

The Tyndall effect is often described as rare, but so far, no large studies have reported any data regarding the frequency of the Tyndall effect. However rare, patients should understand the risks and complications involved in any procedure and be made aware of the long-term effects of those risks.

How Can Hyaluronidase Treat the Tyndall Effect?

References:

  1. https://www.collinsdictionary.com/dictionary/english/tyndall-effect
  2. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5300720/
  3. https://www.americanboardcosmeticsurgery.org/procedure-learning-center/non-surgical/injectable-fillers-guide/
  4. Brian Biesman; Caution in the Use of Soft Tissue Injectable Fillers in the Tear Trough Region, Aesthetic Surgery Journal, Volume 30, Issue 2, 1 March 2010, Pages 269, https://doi.org/10.1177/1090820X10366546

Disclaimer: These articles, and any views and opinions expressed, are not endorsed by Raskel Medical. The articles are strictly for informational purposes and should not be considered medical advice. Raskel Medical does not check or edit the content of these articles for medical accuracy. Contact your medical practitioner for any medical advice needed.